MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number U357586
Medical Device Problem Codes Retraction Problem (1536); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The return of the device is pending.The investigation is currently under way.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure the pta balloon allegedly ruptured.Following the rupture, the health care provider was retracting the balloon through the introducer sheath when the balloon allegedly detached inside of the patient.The health care provider decided to perform a secondary procedure to successfully remove the detached balloon segment.Patient status is unknown at this time.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 8 mm x 60 mm balloon.The first segment contained the hubs, shaft, and the proximal base of the balloon.The device was examined under magnification (10x) and a complete circumferential rupture in the balloon was observed 3.8 cm from the glue joint.The inner lumen was found to be extensively stretched and kinked throughout, indicating retraction issues.A complete circumferential break in the inner lumen was noted 20.2 cm from the proximal glue joint.The second segment contains the distal tip and 4.2 cm of the distal portion of the balloon.The edges of the rupture and the inner catheter detachment were examined under microscopic magnification and were observed to be jagged.No other anomalies were noted to the returned device.Functional/performance evaluation: no functional testing could be performed due to the condition in which the sample was returned (i.E.Balloon detachment).Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was examined under magnification, and a complete circumferential rupture was noted in the balloon with the distal portion of the balloon detached from the device.Based on the returned sample condition, the investigation was confirmed for a circumferential rupture and for balloon detachment.Additionally, the outer catheter and inner lumen were found to be stretched, confirming the investigation for retraction issues.The balloon rupture likely lead to the retraction issues and the balloon detachment.Based on the condition of the returned sample (i.E.Stretching observed on the outer catheter and inner lumen), it is likely that excessive force contributed to the detachment.However, the definitive root cause for the balloon rupture could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.Potential adverse reactions: additional intervention.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure the pta balloon allegedly ruptured.Following the rupture, the health care provider was retracting the balloon through the introducer sheath when the balloon allegedly detached inside of the patient.The health care provider decided to perform a secondary procedure to successfully remove the detached balloon segment.There was no reported impact or consequence to the patient.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6542793
Report Number2020394-2017-00409
Device Sequence Number14276
Product Code LIT
UDI-Device Identifier00801741093968
UDI-Public(01)00801741093968(17)190731(10)CMAV0182
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 06/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue NumberU357586
Device Lot NumberCMAV0182
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/07/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/03/2017
Supplement Report FDA Received Date06/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient Weight93